Alert archive / Vermont / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 86, NWS Burlington, VT

August 10, 2011Addison County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 10, 2011, 4:43 PM EDT for Addison County, Vermont. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2011, 4:43 PM EDT (20:43 UTC)
Expired
Aug 10, 2011, 5:30 PM EDT
In force
47 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

County Addison County, VT

The radar

The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:45 PM EDTHAIL 11 E Middlebury, VTQUARTER-SIZED HAIL
Aug 10, 4:50 PM EDTHAIL 1East Middlebury, VT
Aug 10, 4:55 PM EDTHAIL 12 Wnw Ripton, VTHAIL LASTED 15 MINUTES
Aug 10, 5:08 PM EDTHAIL 1.251 Ne East Middlebury, VTMIDDLEBURY STATE AIRPORT
Aug 10, 5:38 PM EDTHAIL 0.52 Wnw Ripton, VTHAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS51 KBTV 102043
SVRBTV
VTC001-102130-
/O.NEW.KBTV.SV.W.0086.110810T2043Z-110810T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
443 PM EDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADDISON COUNTY IN CENTRAL VERMONT...

* UNTIL 530 PM EDT.

* AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  MIDDLEBURY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  SOUTH LINCOLN...LINCOLN...GRANVILLE...

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4418 7298 4407 7293 4402 7280 4396 7282
      4392 7310 4406 7322
TIME...MOT...LOC 2043Z 234DEG 20KT 4405 7307

$$

JN
2 follow-up statements
799 
WWUS51 KBTV 102102
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EDT WED AUG 10 2011

VTC001-102130-
/O.CON.KBTV.SV.W.0086.000000T0000Z-110810T2130Z/
ADDISON VT-
502 PM EDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN ADDISON COUNTY...

AT 453 PM EDT A SEVERE THUNDERSTORM HAS PRODUCED ONE INCH DIAMETER
HAIL NEAR MIDDLEBURY. THE STORM WAS NEAR SOUTH LINCOLN...MOVING 
NORTHEAST AT 25 MPH.

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4418 7298 4407 7293 4402 7280 4396 7282
      4392 7310 4406 7322
TIME...MOT...LOC 2101Z 234DEG 20KT 4411 7296

$$

JN
859 
WWUS51 KBTV 102129
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
529 PM EDT WED AUG 10 2011

VTC001-102139-
/O.EXP.KBTV.SV.W.0086.000000T0000Z-110810T2130Z/
ADDISON VT-
529 PM EDT WED AUG 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADDISON COUNTY WILL
EXPIRE AT 530 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4418 7298 4407 7293 4402 7280 4396 7282
      4392 7310 4406 7322
TIME...MOT...LOC 2129Z 234DEG 20KT 4420 7278

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:01 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 10, 4:01 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
401 PM EDT WED AUG 10 2011

.SYNOPSIS...
AN UPPER TROUGH OF LOW PRESSURE WILL SWING THROUGH THE REGION THIS
EVENING ACCOMPANIED BY SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS
AND THUNDERSTORMS. LINGERING SHOWERS ARE THEN EXPECTED OVERNIGHT
INTO THURSDAY...MAINLY ACROSS NORTHERN COUNTIES BEFORE DRY WEATHER
RETURNS BY THURSDAY NIGHT INTO SATURDAY. UNSETTLED CONDITIONS THEN
RETURN TO THE REGION BY LATER IN THE WEEKEND AS ADDITIONAL ENERGY
SWINGS EAST FROM THE GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 400 PM EDT WEDNESDAY...FORECAST REMAINS ON TRACK FOR TONIGHT
AS UPPER TROUGH AND FAIRLY POTENT SHORTWAVE PASS ACROSS THE
REGION. THE APPROACH OF THESE FEATURES HAS CONTRIBUTED TO
INCREASING DYNAMICAL SUPPORT ALOFT AND WITH AFTERNOON HEATING HAS
LED TO THE DEVELOPMENT OF SEVERAL LINES OF SHOWERS AND EMBEDDED
STORMS. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EARLY EVENING
HOURS...THOUGH WITH LOSS OF INSOLATION OVERALL INTENSITY AND
COVERAGE OF ACTIVITY SHOULD WANE AFTER SUNSET AND ESPECIALLY FROM
MIDNIGHT ONWARD. AS A RESULT...HAVE MAINTAINED A HIGHER THREAT OF
PCPN THROUGH THIS EARLY TIME FRAME (50-70%)...THEN TAPERED VALUE
BACK THEREAFTER AND CONFINED TO OUR NORTHERN COUNTIES CLOSER TO
UPPER TROUGH SUPPORT. WITH EVIDENCE OF STRONGER WINDS OF 10-20
KNOTS BELOW 1000 FEET OVERNIGHT...HAVE OPTED TO EXCLUDE MENTION OF
FOG OVERNIGHT BUT CERTAINLY COULD BE A FEW AREAS IN SHELTERED MTN
HOLLOWS THAT COMPLETELY DECOUPLE. OVERNIGHT LOWS PLEASANTLY MILD
AND GENERALLY IN THE 50S TO LOCALLY NEAR 60 IN THE CHAMPLAIN
VALLEY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 400 PM EDT WEDNESDAY...THEN GENERALLY PARTLY SUNNY AND DRY ON
THURSDAY WITH PERHAPS A FEW MORE CLOUDS TO THE NORTH AS LINGERING
UPPER TROUGH SLOWLY DEPARTS NORTH AND EAST. STILL YET ANOTHER
ALBEIT WEAKER SHORTWAVE TO SWING BY TO THE NORTH DURING THE
AFTERNOON HOURS SO I CAN'T COMPLETELY RULE OUT A FEW ADDITIONAL
SHOWERS BY THE AFTERNOON HOURS. THIS SHOULD MAINLY BE CONFINED TO
NORTH CENTRAL/NORTHEASTERN VERMONT WHERE SLIGHT TO LOWER END POPS
AT OR LESS THAN 30% WILL BE OFFERED. A QUICK LOOK AT MEAN 925 MB
THERMAL PROFILES SUPPORT HIGHS ONCE AGAIN SOME 2-4 DEGREES ABOVE
AVBL MOS GUIDANCE WHICH HAS CONSISTENTLY BEEN ON THE COOL SIDE FOR
THE PAST FEW WEEKS.

THEN CLEAR TO PARTLY CLOUDY BY THE TIME THURSDAY NIGHT ROLLS
AROUND ALLOWING SFC HIGH PRESSURE TO BUILD EAST FROM THE OHIO
VALLEY. PATCHY FOG LIKELY A BETTER BET DURING THIS PERIOD WITH
WINDS TRENDING LIGHTER AT ALL LEVELS AND RESIDUAL MOIST GROUND
CONDITIONS IN MANY AREAS. OVERNIGHT LOWS MAINLY IN THE 50S...WITH
CUSTOMARY COOL/WARM SPOTS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...SFC RIDGE OVER THE REGION FOR FRIDAY
WILL BEGIN TO PUSH S AND E OFFSHORE GOING INTO THE UPCOMING
WEEKEND. W/ ZONAL UPPER FLOW...WK SFC BOUNDARY SETS UP ALONG THE
CANADIAN BORDER LATE FRIDAY INTO SATURDAY MORNING. SOME MINOR
INSTAB ON WSW SFC FLOW WILL TRIGGER A FEW RW/TRW. UPPER TROUGH
DIGGING INTO THE OHIO VALLEY LATE SATURDAY WILL BEGINTO LIFT LOW
PRESSURE INTO THE AREA. THIS WILL BE THE MAIN WX FEATURE FOR THE
EXTENDED PERIOD. MDL PLACEMENT OF LOW WILL BE KEY TO AMT AND
DURATION OF PRECIP. GFS KEEPING LOW FURTHER SOUTH WHICH WILL HAVE
BULK OF RAIN/TRW POTENTIAL FOR OUR SOUTHERN ZONES...WHILE THE
ECMWF BRINGS THE LOW UP OVER US...AND WITH IT MORE WIDESPREAD QPF
NUMBERS NEAR AN INCH TO 1.25". ECMWF TREND HAS HELD FAIRLY WELL
OVER PAST SEVERAL DAYS SO WILL CONTINUE TO FOLLOW THIS KEEPING
HIGH CHANCE OVER MOST OF AREA...VERSUS JUST TO THE SOUTH. LATEST
ECMWF DOES KEEP PRECIP OVER THE CWA A BIT LONGER INTO MONDAY THAN
PREVIOUS RUN...SO PLAN TO KEEP MAINLY OVER VT AS LOW PULLS AWAY
FROM THE AREA. MON NGT INTO WEDNESDAY WILL TREND HIGH PRESSURE
FROM THE OHIO VALLEY/SOUTHERN ONTARIO OVER THE NORTHEAST AND
EVENTUALLY OFFSHORE W/ ANOTHER POTENTIAL WK FRNT FORMING ALONG THE
CANADIAN BORDER AGAIN.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...VFR WITH OCCNL MVFR CIGS AND BRIEF IFR
VSBYS POSSIBLE THROUGH 02Z AS SCT/NUMEROUS SHOWERS AND A FEW
STORMS SWING THROUGH THE REGION. WINDS GENERALLY
SOUTH/SOUTHWESTERLY 5 TO 12 KTS WITH OCCNL GUSTS IN THE 13-18 KT
RANGE...THOUGH VRB AND BRIEFLY HIGHER NEAR ANY STRONGER STORMS.
GENERALLY SCT/BKN VFR CIGS OVERNIGHT WITH POSSIBLE BR/FG AT
KMPV/KSLK THOUGH HIGHER WINDS IN THE 500-1000 AGL LAYER MAY FOSTER
BETTER FOG TOP MIXING AND INHIBIT FULL FOG POTENTIAL. AFTER 12Z
MODERATE SOUTHWESTERLY FLOW 8-12 KTS AND OCCNLY GUSTY UNDER
SCT/BKN MAINLY VFR CIGS FROM FL035-070.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...
18Z THURSDAY THROUGH 18Z SATURDAY...MAINLY VFR THROUGH THE
PERIOD...THOUGH PATCHY EARLY MORNING LIFR IN FG AT KSLK/KMPV
LIKELY 06-12Z SATURDAY.

18Z SATURDAY THROUGH 00Z MONDAY...VFR WITH OCCNL MVFR IN
SHOWERS/THUNDER WITH FRONTAL PASSG.

00Z MONDAY ONWARD...MAINLY VFR WITH HIGH PRESSURE. PATCHY EARLY
MORNING LIFR/FG POSSBL AT KMPV/KSLK 06-12Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...NEILES
AVIATION...JMG
Hazardous weather outlook, Aug 10, 4:00 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT WED AUG 10 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-110800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
400 AM EDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 2:30 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED AUG 10 2011

NYZ028-031-034-035-VTZ001-002-005-009-016-017-101930-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
EASTERN FRANKLIN VT-GRAND ISLE VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-
230 PM EDT WED AUG 10 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH CHITTENDEN...
NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHEASTERN CLINTON...
SOUTHERN GRAND ISLE AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 228 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SCHUYLER FALLS TO PERU TO HARKNESS TO NORTH JAY TO 5 MILES NORTHWEST
OF ELIZABETHTOWN...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PLATTSBURGH...EXIT 37 I87...CUMBERLAND HEAD...EXIT 38 I87...GRAND
ISLE...NICHOLS POINT...KNIGHT POINT STATE PARK...THOMPSON POINT...
BURTON ISLAND STATE PARK...KILL KARE STATE PARK...ESSEX JUNCTION...
NORTH FAIRFAX...

BOATERS ON LAKE CHAMPLAIN FROM BASIN HARBOR NORTHWARD SHOULD SEEK
SAFE HARBOR. STRONG WINDS MAY CAUSE HIGHER WAVES AND SUDDEN WIND
SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4487 7291 4471 7292 4462 7294 4450 7298
      4426 7309 4405 7389 4435 7374 4448 7369
      4456 7367 4469 7366

JMG
Local storm report, Aug 10, 3:42 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
342 PM EDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     SHELBURNE               44.38N  73.23W
08/10/2011                   CHITTENDEN         VT   PUBLIC

            LARGE TREE DOWN ON SHELBURNE ROAD

&&

EVENT NUMBER BTV1100439

MUCCILLI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:30 PM EDTSpecial Weather StatementBTVChittenden60 min
Aug 10, 5:32 PM EDTSpecial Weather StatementBTVAddison, Caledonia, Orange, Washington58 min
Aug 10, 5:44 PM EDTFlash Flood WarningBTVAddison3 hr
Aug 10, 5:56 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor34 min
Aug 10, 7:19 PM EDTSpecial Weather StatementBTVFranklin56 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.